Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
ZOMBIE THREAD ALERT: This thread hasn't been posted on for a while.
Just started on Citalopram(505 Posts)
Have read old threads about side affects and quite worrying, but will give it a go. Hope it kicks in soon
Feel free to Ledkr.
I've been considering meds for nearly a year now, tried other ways to overcome the feeling but couldn't get myself out of this pit.
I'm willing to give it a go even if it means it's worse to begin with.
Sparkling I think that is what I'm doing... wondering what I'm feeling every second..
My DSis was on Citalopram which had no effect on her, and was then moved onto Sertraline which has worked for her.
Hello nanabana and fellow AD'ers, can I crash too please?
I've been on 20 mg for about 3 weeks now.
To all on the first few days the nausea, weird mouth, sleep troubles etc. do subside. I think mine (nausea) passed in just under a week so keep at it . I also felt wonderfully spaced out, but I enjoyed that
To everyone who has been on them longer, is it normal to feel worse at this point?? In fairness, I have felt better at points (tonnes better than I have in the last year), but the anxiety - waking up with a pit of dread in my tummy - dreading interaction etc. seems to be worse than it was.
In a peverse way I felt my best in the first week as I was enjoying not feeling like my 'normal' self!
I'm not sure if any of that makes sense
Sorry, should have added, the dread feeling is about nothing specific, just life really.
I've not felt this much before starting them as I have generally felt numbed to life. Again not sure if that makes much sense - I'm hoping you may understand what I mean!
(Sorry again for thread-crashing Nanabana)
citalobrain totally normal for the anxiety to get worse, although if it went on longer than a few weeks I'd mention it to the doctor (and be forceful about it - not just "I feel a bit anxious" but "I have been getting really bad anxiety, worse than when I wasn't on it".)
Mechanical thanks so much
I'm due to see the GP on Monday to review how's it going but just wondered if this has happened to others. I will definitely let her know, she is lovely and easy to talk to
The dread can feel quite paralysing. I actually tell a lie, I have had it before, in my early 20s (before I was first prescribed ADs - prozac), but not since, I'm now 40. It's not a place I'm enjoying revisiting!
I will stick with it though. I'm in it for the long haul, I don't want this year to be like last year!
Can you drink on them? I have a night out tomorrow and was looking forward to a few drinks.
I'm not sure whether to wait untill my op as go thinks its that. My depression is also made worse by lack if sleep so dh is now sleeping in spare room and seeing to dd if she wakes so I'm wondering if that might keep me going.
I wouldn't drink on them if you've just started taking them. You're likely to feel a bit too ropy to do much on them anyway for the first few days. I took my first Sertraline a few hours ago and I'm lying in bed trying not to vom.
Oh dear!! This is what worried me. I have such a busy life. Two kids one only 2 and a job I can't make mistakes in.
I may wait a bit and see if getting some sleep helps.
Keep with it everyone. It's still early days for me, now 5 weeks in and really starting to feel more normal. I had awful side effects including anxiety and very disturbed sleep but they subsided after about 2 weeks. I then switched to taking it in the morning and sleep much improved.
Ledkr, regarding alcohol, It interferes with the way AD's work so not recommended. Too much alcohol and they just won't work. Occasional drink is fine, but agree, better to wait until side effect settle down.
If you are depressed, then taking a depressant i.e alcohol, is a really bad idea.
If you are taking anti-depressants and you drink on them, then really it's pointless taking them as the effects will be counteracted by the alcohol.
Basically alcohol and depression are a bad combination.
Maggie I get what you're saying, but it's not always true that alcohol cancels out your medication. I have drunk lots of times on ADs. Not saying it's a great idea, but it's a bit unrealistic for some people not to drink.
Lecture accepted maggie but I have to be honest and say I'm looking forward to a few drinks and a dance with my friends and always feel cheered up after
I hardly drink these days and agree it makes you feel worse in the long run.
<chucks an alcohol-shaped cat among the pigeons>
The year before last, I was drinking waaaay too much. I wasn't on ADs at this point. I felt low a lot, but not seriously depressed.
Last year I bit the bullet and cut right back on my drinking. For the majority of last year I didn't drink (still not on ADs). But last year was the worst year ever for depression. I don't really know why, perhaps because I was not so keenly aware of it when I was drinking? Without the booze it was hard to pretend not to see the elephant in the room...
I've not had anything to drink so far this year and while I can say I'm physically better for it, I'm not so much emotionally, but I'm hoping this is where the ADs will help. Oh and I've loving not having the hangovers
Years back on prozac, I did drink, dare I say, normally. I'd say every now and then would be fine, except if you're like me who developed a reliance on alcohol. If you're someone without an alcohol problem, I would imagine it's very tough to cut out the odd glass of wine with friends because you're on ADs.
Ledkr I would try and put it off while you're new to them though as you would probably exacerbate the side effects.
Sorry if none of that is helpful I wanted to post as it was the weirdest observation for me. I honestly thought going t-total would help my mood, knowing as we that alcohol is a depressant, but it seems the reverse has happened!
Citalobrain, is it possible that you were drinking heavily to mask an underlying problem? (like depression). It would make sense then that stopping drinking would allow your problems to come back to the forefront.
By the way, I have been on citalopram for years, I no longer experience side effects and I have the odd drink. Good luck all those who are starting out. For many people side effects are not too bad, and they tend to reduce or go away within a month or so.
thingamajig, definitely - the problem being me
You are spot on though, I used alcohol to blur the edges and not to face up to my feelings. I just thought stopping drinking would lift my mood a wee bit but not at all. The good outcome though was it showed me I really did need to get to the GP and ask for help.
It's SO hard all this. I've suffered depression on and off since my early 20s. I was diagnosed by a psychiatrist with clinical depression. Does the clinical bit mean it's a state of mind you carry through your life? Rather than in response to an event? You'd think I would have it all figured out 20 years later!!
Have to go now but I'll check back in tomorrow. I'm so pleased I found this thread (thank you Nanabana). It feels good to read others' experiences.
I do wish everyone all my bestest wishes to feel well soon xx
I think that "clinical depression" means sufficiently serious depression to warrant a doctor being involved/to need medical treatment for it. (When I first heard the term I was 12 and thought it meant that I was depressed because of the medication I was on).
Endogenous depression (from within you) is sometimes used to distinguish it from Reactive depression (reacting to events)
i think taking it in the morning is working ok for me, as I sleep so heavily anyway (i like to lose myself in dreamland). The last two mornings I've been able to wake up quite refreshed. Had a couple of strange dreams. I'm feeling ok... maybe placebo, or feeling confident now that i have something to lean on.
I'm sorry, is anyone there.. light headedness, pins and needles type numbness in arms, is thsi normal? Do i just need to get a grip?
Hi Nana, I'm on day 12 of 20mg citalopram. I've definitely had the sensations you mention, most days actually. Pretty sure it's normal! I had been feeling slightly better, but in the last two days the anxiety has come back with a vengeance. Hate the feelings of impending doom. So frustrating not to be able to do anything/ go anywhere to make myself feel better. Can't seem to distract myself for very long...really hope the citalopram kicks in soon!
Thanks Schmohawk, I was thinking I might be having a panic attack. I'm sorry it's come back for you, my pharmacist told me it couold take from 4 - 6 weeks to take affect, I thought WHAT!
I have work to distract me but it's making me feel worse, I can't concentrate on anything I'm doing and am not performing well.
Nanabana, definitely light-headed here from time to time, and I did get very light pins and needles in my arms when exercising. I hadn't thought to link it to citalopram! Sorry you've had a rough day and hope you're feeling a bit better now.
Shmohawk the 'impending doom' feeling is just awful isn't it? It sits in my stomach and I can't think more than a few minutes ahead as I'm so fearful Am seeing the GP on Monday and will definitely talk this through with her. Hope it eases for you soon.
Onwards and upwards. The sun is shining today and that's lifted my spirits
oh the feeling of impending doom is horrible. Hope your appointment goes well and your spirit remains lifted!
I'm feeling better, the tingling has stopped. Head still feels a bit funny though. It will pass soon hopefully.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.